PAGE 2
Ask Dr. Oz:

Q: Can over-the-counter pain medications reduce the effectiveness of my antidepressant?

Yes, according to a recent study in the Proceedings of the National Academy of Sciences. Researchers from the Rockefeller University found that nonsteroidal anti-inflammatories (NSAIDs) may interfere with the activity of the most commonly prescribed category of antidepressants, known as SSRIs. Patients who took an NSAID in addition to their SSRI were about 20 percent less likely to experience relief from their depressive symptoms.

But this isn't the only reason you shouldn't take both kinds of drugs at once: Each can cause gastrointestinal bleeding, and taking them together increases your risk. If you're on an SSRI, you and your doctor might want to consider alternative ways to treat your pain. Nature may have just the remedy you need; see my suggestions.

And remember, always consult with your doctor before starting any new medication or supplement.


More Advice from Dr. Oz:

NEXT STORY

Next Story

Comment

LONG FORM
ONE WORD